Texas, 2023

Drought in Texas, March 1 to 13, 2023

March 1 to 13, 2023 · NWS BRO · 7 events in 7 counties and zones

Lack of persistent rainfall across the region led to the continuing of Extreme (D3) Drought for much of the Brooks/Kenedy Ranches, Brush Country, and the Rio Grande Plains to start the month of March. This includes western Kenedy County, much of Brooks and Jim Hogg Counties, northwestern Starr County and southern Zapata County.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Lack of persistent rainfall across the region led to the continuing of Extreme (D3) Drought for much of the Brooks/Kenedy Ranches, Brush Country, and the Rio Grande Plains to start the month of March. This includes western Kenedy County, much of Brooks and Jim Hogg Counties, northwestern Starr County and southern Zapata County. Severe (D2) Drought developed across the northern portions of Northern Hidalgo County and the southern half of Coastal Kenedy County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 28, 10:35 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Feb 28, 10:35 PM CST, 1 hour 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1035 PM CST Tue Feb 28 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Wednesday night)
Issued at 242 PM CST Tue Feb 28 2023

Mid level ridging along with a persistent southeasterly flow will
help to maintain above average temperatures through mid week.
Tonight should be similar to last night with the exception of
slightly stronger winds due a strengthening pressure gradient and
the development of a 30 to 40 knot low-level jet overhead. Model
guidance hasn't been capturing the above average temperatures
well, so had to bump up lows tonight so that they are similar to
what we saw last night...in the upper 60s to lower 70s, with
increasing clouds overhead.

With enough of a westerly component to the flow around the 850 mb
layer on Wednesday, some downsloping effects from a compressional
flow down the Sierra Madre could help to bump up highs by a few
degrees tomorrow, with highs expected to reach the 80s near the
coast to just above the century mark out west in Zapata and Starr
counties. Record highs may be broken at Harlingen and McAllen on
Wednesday. For reference, McAllen's record high is 94 degrees set
back in 1997 and Harlingen's record high is 89 degrees set back in
2017. However, if we can't get enough of that westerly flow, then
tomorrow will be more similar to today...still hot, just not record-
breakingly so. With the enhancement of the pressure gradient due to
the thermal low over the Mexican Plateau, winds will be breezy,
especially along the coastal counties tomorrow. Tomorrow night will
be a repeat of tonight with lows in the upper 60s to lower 70s,
moderate southeast winds, and increasing cloud cover.

Some pesky marine fog may periodically affect the Lower Texas Coast
through the short term and bring patchy fog to South Padre Island,
Boca Chica Beach, and other locations along the barrier island. With
warm, moist air moving over the cooler shelf waters, that air may
cool to the dewpoint and allow fog to hover over the waters and be
advected over the island, with the better chances for fog during the
early morning hours both Wednesday and Thursday. However, the main
limiting factor will likely be the stronger winds, so not expecting
a repeat of this morning.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 242 PM CST Tue Feb 28 2023

Thursday and Thursday night continue to be the time period
highlighted for the longterm.  Not much has changed over the last
several model runs with track of a mid-level low and the timing of
the cold front through Deep South Texas remains remarkably
consistent. Matter of fact, the NBM has been showing the anomalous
high temperatures slated for Thursday and the strong pressure
gradient for about 7+ days maintaining high confidence in the
forecast. NBM probabilities for temperatures exceeding 100 degrees
range from 60 percent in Harlingen to 98 percent at Rio Grande
City. The record highs for March 2nd include 96 degrees in 1991 at
Brownsville; 97 degrees in 1999 at Harlingen; 99 degrees in 1999
at McAllen. As for the wind south-southwest winds in advance of
cold front should be gusting 20-30 mph as the gradient tightens
due to the thermal gradient between the much cooler coast and
warmer inland areas. Stronger northwest winds are expected in wake
of the cold front Thursday night with model continues to show a
very sharp 10-15mb gradient behind the front. 850-925mb layered
winds are averaging 50kts which should translate to 40-50 mph
gusts at the surface. Strongest winds spread west to east in
alignment of the frontal passage from 9 PM to 4 AM Friday
morning. A wind advisory is likely to be issued.

The fire weather watch that was issued in the  previous forecast
package remains intact as SPC continues to highlight elevated to
critical fire weather conditions developing later Thursday in the
western ranchlands spreading east Thursday night. Strong downsloping
surface winds ahead of the cold front allow for dew points to
lower across western areas initially Thursday afternoon with much
drier air combining with strong winds behind the front spreading
to the coast Thursday night.

Fair weather continues to be advertised for Friday and the weekend.
High pressure builds over Deep South Texas Friday with a much cooler
and drier airmass overspreading the region. Expect to wear a jacket
Friday morning as temperatures dip into the 50s to near 60 or
upwards of 30-45 degrees cooler than Thursday afternoon. Daytime
highs recovery well into the 70s with very low humidity. Surface
ridge tracks eastward for the weekend with a warming trend and
steady increase of Gulf moisture. Looking at early next week
southeast winds and moisture increase in advance of another
western U.S. trough taking shape. Although, rain chances remain
near zero modest low level moisture could lead to a few low-topped
showers near the coast Monday and Tuesday mornings. Increasing
south winds during the day will lead to partly cloudy skies and
highs once again climbing well into the 80s and 90s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1022 PM CST Tue Feb 28 2023

A fair amount of high clouds are moving over from the southwest,
but low clouds are also a big player this evening. All three TAF
sites are MVFR with ceilings around 2 kft, supported by a strong
inversion at about that height depicted on the KBRO 00Z sounding.
Moderate to breezy south southeast winds tonight will likely keep
any fog limited, while MVFR ceilings will persist through the
first half of Wednesday, finally lifting to VFR in the afternoon
for a limited time with stronger winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             85  71  86  72 /   0   0   0   0
HARLINGEN               92  72  93  72 /   0   0   0   0
MCALLEN                 94  72  98  72 /   0   0   0   0
RIO GRANDE CITY         98  70 101  70 /   0   0   0   0
SOUTH PADRE ISLAND      77  69  80  70 /   0   0   0   0
BAYVIEW/PORT ISABEL     85  72  86  72 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Friday
     morning for TXZ248>255-351-353>355.

GM...None.
&&

SHORT TERM...54-BHM
LONG TERM....67-Mejia
AVIATION...54-BHM
Hazardous weather outlook, Feb 28, 4:12 PM CST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
412 PM CST Tue Feb 28 2023

TXZ248>255-351-353>355-451-454-455-012215-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
412 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is a moderate risk of rip currents at area beaches tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Fire Weather Watch remains in effect for all of the Rio Grande
Valley and Deep South Texas from 3 PM Thursday through noon
Friday. Elevated to critical fire weather conditions will be
possible behind Thursday evening's cold front.

A Wind Advisory may be needed for portions of Deep South Texas Thursday
night.

An elevated risk of rip currents will occur through most of the
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012215-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
412 PM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories are possible Thursday and Friday ahead of
and behind a cold front. Strong southerly winds ahead of the front
are expected Thursday before turning northwesterly Thursday night
with building seas Thursday night into Friday. Occasional to
frequent gusts to near gale force are possible Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Brooks

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Drought Monitor
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue across all but the northeastern and southwestern corners of Brooks County to start March. This includes areas southwest of a line from 9 miles south of the Kleberg/Brooks County line to 7 miles west of the Duval/Brooks County line, which does not include Falfurrias. The southern extent of the Extreme (D3) drought extends north from a line 0.6 miles north of the Hidalgo/Brooks/Kenedy line to 8 miles north of the Brooks/Starr County line. The extreme drought, combined with windy and hot conditions, helped spread one large wildfire in southwest Brooks County on March 4th.

Severe Drought (D2) continued elsewhere in Brooks County.

Drought, Inland Kenedy County

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Inland Kenedy County forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue across west-central Kenedy County to start March. It extends from 0.6 miles north of the Brooks/Kenedy/Hidalgo County line to 5.5 miles south of the Kenedy/Kleberg/Brooks County line and east to US-77 near Armstrong and the Border Patrol Checkpoint.

Drought, Jim Hogg

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Drought Monitor
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue across all but the northwestern and southeastern portions of Jim Hogg County to start March. D2 (Severe) Drought continued elsewhere through March 6th.

Drought, Zapata

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Drought Monitor
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue across the southern two thirds of Zapata County to start March. The extent of the drought goes from 10.5 miles northwest of Zapata along US-83 to 5 miles south of the Webb/Zapata/Jim Hogg County line. Severe (D2) Drought continued elsewhere.

Drought, Starr

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Starr forecast zone
Reported by
Drought Monitor
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Extreme (D3) Drought to continue across the northwestern portion of Starr County to start March. The drought covers areas from the southern part of Falcon Lake to 12.2 miles west of the Starr/Zapata/Jim Hogg County line. Severe (D2) Drought continued elsewhere through Rio Grande City and northeast to the Hidalgo County line west of McCook, with Moderate (D1) Drought in the southeast corner of the county.

Drought, Northern Hidalgo County

When
March 1, 12:00 AM CST to March 6, 11:59 PM CST
Where
Northern Hidalgo County forecast zone
Reported by
Drought Monitor
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to continue across the northern half of Northern Hidalgo County to start March. The drought starts 4.3 miles northwest of McCook to 2.2 miles north of Linn-San Manuel to 0.6 miles north of the corner of Kenedy County.

Drought, Coastal Kenedy

When
March 1, 12:00 AM CST to March 13, 11:59 PM CST
Where
Coastal Kenedy forecast zone
Reported by
Drought Monitor
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Lack of persistent rain coupled with dry to very dry conditions allowed Severe (D2) Drought to continue across the southern half of southern Coastal Kenedy County to start March. Severe (D2) Drought expanded to include most of Coastal Kenedy County on March 7th with all of Coastal Kenedy under Severe (D2) Drought conditions by March 14th.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076064, 1076065, 1076066, 1076068, 1076069, 1076070, 1076072.